Tuesday, July 29, 2008

More on Lipitor and Memory Loss

Back in February, I posted about Lipitor and memory loss. This was in response to a piece on ABC news that one of my patients had reported to me. What I said at the time was essentially that there really wasn't any clear evidence that Lipitor causes memory loss, that even if it did it was an extremely rare side effect, and the benefit of Lipitor for patients at risk for heart attack and stroke clearly outweighed the risk of side effects, including the more common ones such as muscle pain (about 3-5%).
A new report has just come out showing that statin medications may in fact PREVENT memory loss. The five year study, published in today's issue of Neurology , followed 1,674 Mexican Americans 60 years or older who were initially free of any cognitive impairment. About 25% of these patients took statins at some point during the 5 years, as determined by actually looking in their medicine cabinets. Patients mental function was tested every year or so. During the 5 year study, 130 subjects developed dementia or cognitive impairment. This risk was decreased by half for those patients who had taken a statin.

Bottom Line: This study is not a randomized trial, thus one should not start taking a statin medication for the sole purpose of preventing dementia or memory loss. However, these results are reassuring in that, if anything, statins like Lipitor probably prevent memory loss, not cause it.

3 comments:

Jaxon said...

While doing some research on this topic I came across a very interesting article "Calf Injuries and Magnesium Deficiency." I would suggest reading it, as it offers some very interesting information on the correlation of poor health and magnesium deficiency. There's another really important article about magnesium as an alternatives to Lipitor called " Magnesium and Walking Will Always be Superior to Lipitor. Check them out if you have a chance.

Dr. Matthew Mintz said...

Jaxon,
The jaajoe site is clearly anti-Lipitor. While no doubt Magnesium is important and walking is even more important, for patients with high cholesterol and risks for heart attack and stroke, walking and magnesium will never even come close to a statin in lowering cholesterol and reducing risk for cardiovascular events.
The NIH guidelines at www.nhlbi.nih.gov strongly recommend focusing on ldl reduction, with use of a statin when needed. All medications have some side effects associated with them. There is no perfect pill that is completely safe and effective in everyone. However, the statins represent a class of medications with a proven risk/benefit ratio.

Lipitor Prescription Information said...

My name is Giulia White and i would like to show you my personal experience with Lipitor.

I have taken for 9 years. I am 60 years old. I took 20 mg for 9 years and I told numerous physicians about my pain and stiffness and was told that I had arthritis and to keep taking it. I left it at home by accident when we went on vacation and within 3 days, the pain in my legs began to go away. After 2 weeks I knew it was a very dangerous medication. I went to my new physician and he wanted me to try Pravachol. Afer 4 days on it, I was in a fog and thought I had the flu. I have been off it for just 36 hours and feel better. I am an RN and should have known that I was experiencing side effects with Lipitor, but you listen to your Doctor because you trust him. I now tell my patients to trust what their bodies are telling them. Statins can't be good for anyone but the drug companies!!!!!!!!!! They keep lowering the recommended levels so that almost everyone is considered to have "high" cholesterol. If someone is 30 and on this for 30 or 40 years there is not telling what the long term effects will be.

I have experienced some of these side effects-
Joint and Muscle Pain / Stiffness.

I hope this information will be useful to others,
Giulia White